Kansas, 2017

Hail and Damaging Wind in Kansas, September 16 to 18, 2017

September 16 to 18, 2017 · NWS TOP · 4 events in 2 counties and zones

An abnormally benign weather pattern in September resulted in only a few severe weather reports during mid-September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An abnormally benign weather pattern in September resulted in only a few severe weather reports during mid-September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 16, 5:27 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 16, 5:27 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Sat Sep 16 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Sep 16 2017

As of 19z Saturday afternoon, a H5 trough was positioned from the
northern Rockies into the central High Plains. At the surface, a
center of low pressure resided across the OK/TX panhandle region. A
cold front extended northeastward from the low pressure through
north central KS. Ongoing showers and thunderstorms in eastern KS
are being aided by modest isentropic upglide near 310K. A capping
inversion near H8 has precluded thunderstorm development and for
that matter a deep Cu field along the aforementioned cold front. At
this point, sfc based convection appears unlikely through the
afternoon and evening hours along the cold front. Mostly sunny skies
across the southern half of KS has yielded 3000 J/KG of sfc based
cape with little/if any . Sfc based storms have
developed across southern Coffey, southward to the OK border.
Steering flow is oriented ENE, which should keep the bulk of
activity south of the CWA for the time being. Later this evening,
elevated thunderstorms aided by a 30kt LLJ and weak perturbations
within the cyclonic flow are expected to develop between 00-03z this
evening along the front. Steep mid level lapse rates will yield
MUcape near 2000 J/KG with effective shear near 25-30kts. RAP/HRRR
and CAM guidance all suggest this development during the 00-03z
timeframe. Transitioning into the overnight, activity should push
southeastward across the CWA as the front sags into southern KS. A
secondary batch of thunderstorms are possible along the H85 boundary
across far northeast KS/northern MO overnight. Steering flow
associated with these storms would be easterly; quickly moving any
activity out of the area by daybreak.

As for Sunday, the cold front will become stalled in southeast KS.
With southwesterly mid level flow remaining in place. Scattered
showers and thunderstorms cannot be ruled out as weak embedded
perturbations move across the area. MUcape is expected to remain less
than 1000 J/KG. Therefore, the threat for severe storms on Sunday
appears low ATTM. North of the front, much cooler temperatures are
in store with highs Sunday afternoon reaching the middle 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Sep 16 2017

Late weekend and early work week periods continue to look the
wettest of the long term. Warm air advection is rather deep Sunday
night with southern upper level jet streak moving into Oklahoma and
a mid-level wave moving ENE into the central Plains from Colorado
all contributing to ascent. With MUCAPE around 1000 J/kg could
see a few stronger storms though effective shear is not
impressive. The wave exits during the morning with drier air
moving in aloft. Low-levels remain moist as winds become
southerly, and if enough clearing can occur, could see MLCAPE
reach over 2000 J/kg with around 30 kts of deep-layer shear for a
severe weather setup. Forcing is subtle though models continue to
suggest fast lee cyclogenesis giving rise to minor surface
convergence, but subsidence behind the wave will need to be
overcome. Have kept a chance PoP for the Monday afternoon on into
early Tuesday morning as isentropic upglide persists and could
keep any renewed convection going.

Midday Tuesday to midday Wednesday should be dry with southerly
winds increasing Tuesday for a warm day. Lead wave moving out of the
western CONUS upper trough drags a cold front through the area
Wednesday though the WAA from previous periods looks to bring a
decent cap in place. Will keep a small PoP in the far southeast
where moisture is better. Drier and slightly cooler takes hold
Wednesday afternoon and night, thought the deepening western
trough brings breezy south winds and warmer air in for the later
periods, however models are overall slower with this trough
coming east. Precip chances generally increase Thursday night into
the weekend though a continued slower trend seems very plausible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 625 PM CDT Sat Sep 16 2017

Scattered showers and storms will persist through tonight, though
confidence in timing and location of convection is low and thus
only mentioned VCTS at the TAF sites for the 00Z package. A cold
front currently bisecting NE Kansas will continue to slide SE,
with southerly winds switching to the north overnight. MVFR to
possibly IFR stratus will fill in behind the front late tonight
and into the day on Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...Skow
Hazardous weather outlook, Sep 16, 2:44 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 PM CDT Sat Sep 16 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible for the entire area through the night.
A few of the storms this afternoon and this evening could be
severe and produce large hail and damaging straight line winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few severe thunderstorms are possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 16, 6:08 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
708 PM CDT SAT SEP 16 2017

KSZ011-170045-
Nemaha-
708 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA COUNTY UNTIL 745
PM CDT...

At 707 PM CDT, Doppler radar was tracking a thunderstorm 4 miles
northeast of Baileyville, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sabetha, Seneca, Bern, Oneida and Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9583 3989 9579 3976 9613 3989 9624
      4000 9624
TIME...MOT...LOC 0007Z 235DEG 18KT 3988 9612
Special weather statement, Sep 16, 8:32 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
932 PM CDT SAT SEP 16 2017

KSZ037-170300-
Morris-
932 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS COUNTY UNTIL 1000
PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilsey, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Wilsey, Dunlap and Council Grove Lake.

LAT...LON 3852 9669 3866 9675 3886 9650 3883 9650
      3883 9645 3877 9639 3874 9639 3874 9635
      3855 9635 3852 9651
TIME...MOT...LOC 0231Z 251DEG 34KT 3861 9663
Special weather statement, Sep 16, 8:37 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 PM CDT SAT SEP 16 2017

KSZ020-021-034-170300-
Clay-Cloud-Ottawa-
937 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA...SOUTHERN
CLAY AND SOUTHEASTERN CLOUD COUNTIES UNTIL 1000 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Longford, Oak Hill and Idana.

LAT...LON 3943 9735 3929 9702 3913 9735 3913 9737
      3912 9737 3923 9752
TIME...MOT...LOC 0236Z 225DEG 18KT 3922 9737
Special weather statement, Sep 16, 8:58 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
958 PM CDT SAT SEP 16 2017

KSZ037-054-170345-
Lyon-Morris-
958 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES UNTIL 1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Reading, Allen, Admire, Bushong and Dunlap.

This includes Kansas Turnpike between mile markers 136 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3853 9645 3873 9641 3874 9599 3874 9595
      3850 9595
TIME...MOT...LOC 0257Z 265DEG 27KT 3859 9640
Special weather statement, Sep 16, 9:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
1016 PM CDT SAT SEP 16 2017

KSZ038-039-055-170400-
Wabaunsee-Shawnee-Osage-
1016 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHERN OSAGE COUNTIES UNTIL 1100 PM
CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harveyville, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southern Topeka, Carbondale, Richland, Auburn, Overbrook, Burlingame,
Scranton, Harveyville and Berryton.

This includes Kansas Turnpike between mile markers 155 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9550 3872 9595 3874 9595 3874 9596
      3889 9599 3898 9550
TIME...MOT...LOC 0315Z 258DEG 29KT 3879 9592

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
September 16, 9:35 PM CST to 9:36 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.200, -95.210

Hail, Ottawa

When
September 18, 4:43 PM CST to 4:44 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.970, -97.760

Thunderstorm Wind, Ottawa

When
September 18, 4:43 PM CST to 4:44 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.970, -97.760

Reports of tree limbs down. Sizes were unknown. Wind gust was estimated.

Hail, Ottawa

When
September 18, 4:45 PM CST to 4:46 PM CST
Where
Ottawa County, 3.83 mi ENE of Culver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.000, -97.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722511, 722512, 722514, 722513.